A crash victim airlifted to the Royal Preston Hospital with non-life-threatening injuries, died hours later after allegedly being given the wrong drug, an inquest heard.
Arnold Harper, 56, suffered a cardiac arrest when a doctor mistakenly gave him adrenalin instead of a sedative in a mix-up over syringes, it was claimed.
The hearing was told Mr Harper had suffered multiple fractures when the campervan he travelled around the country in smashed into the seawall on the A5087 Coast Road near Rampside in Cumbria.
An air ambulance flew him to Preston where it was discovered he had broken his right leg, breastbone, collar bone and fractured three vertebrae. He also had a head injury and had been drifting in and out of consciousness.
But consultant orthopaedic surgeon Manoj Khatri, who treated him during a five-and-a-half hour operation, told the inquest: “The only significant injuries were fractures. I would not have expected him to die in the next 24 or 48 hours because of those injuries.”
Coroner Dr James Adeley heard that when Mr Harper, a retired courier from Barrow, was transferred to the hospital’s Intensive Treatment Unit (ITU) he was conscious and talking.
ITU Sister Caroline Driscoll said Mr Harper was being given three different types of drugs from syringe drivers in a stack by the side of his bed.
One was a sedative Propofol, one was being used to lift his blood pressure and increase his heart rate following surgery (Noradrenaline), and the other was pain relief.
The inquest heard when staff tried to move him to carry out a chest X-ray they realised he was not sedated enough and so a doctor decided to give the Propofol pump a boost by pressing the purge button “several times.” Within a minute Mr Harper’s blood pressure rocketed and he had suffered a cardiac arrest. Ms Driscoll said the doctor took the syringe out and “appeared shocked” when he saw it was Noradrenaline.